Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Rheumatol. 2010 Jan;16(1):28-31. doi: 10.1097/RHU.0b013e3181c47ec8.

Hydroxychloroquine-induced myopathy.

Author information

  • 1Department of Medicine, University of Rochester, Rochester, NY, USA. junbeam.kwon@apogeephysicians.com

Abstract

A 70-year-old woman with a history of undifferentiated connective tissue disease was admitted for work-up of shortness of breath and progressive weakness over the course of 1 year. She had been treated with hydroxychloroquine (HCQ) for last 5 years. Her evaluation revealed diffuse muscle weakness and hyperpigmentation of the skin consistent with HCQ deposition, although this did not entirely explain the patient's dyspnea. The patient underwent cardiac evaluation because of occasional substernal chest pain and persistent elevation in serum troponin I, but her ECG and adenosine thallium study did not show any signs of ischemic heart disease. The diagnosis of HCQ-induced myopathy was made with electromyography and muscle biopsy. HCQ was discontinued, with improvement of the patient's signs and symptoms over the course of the next 18 months.We propose that this patient was experiencing myocardial toxicity as a consequence of HCQ deposition disease with her clinical picture of skeletal muscle myopathy and HCQ deposition in the skin. A Medline search yielded several case reports as well as a case series of patients with antimalarial-induced myopathy. HCQ-induced myopathy may be less recognized because of its presentation with signs, symptoms, and laboratory results which suggest other critical diseases. Moreover, this medication is often prescribed to treat illnesses whose clinical manifestations may include myopathy.

PMID:
20051753
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk